Antibiotics Could Intrude With Hormonal Contraceptives

0
85
Antibiotics May Interfere With Hormonal Contraceptives

Many antibiotics can be linked to unwanted pregnancy in women taking hormonal contraceptives.

It has long been known that certain drugs, including the antibiotics rifampin and rifabutin, and various antifungal, anti-epileptic, and antiretroviral drugs, cause the liver to produce enzymes that can reduce the effectiveness of hormonal contraceptives. A new analysis of drug side effects data has shown that a wide range of antibiotics can be linked to unwanted pregnancy in women using this form of birth control.

British researchers used data on reports of side effects in 74,623 women on hormonal contraceptives who used non-enzyme-inducing antibiotics, 32,872 who used enzyme-inducing drugs of any kind, and 65,758 controls who took other drugs. The report is in BMJ Evidence-Based Medicine.

Unsurprisingly, women taking enzyme-inducing drugs of any kind were 13 times more likely to have unwanted pregnancies compared to women taking other drugs. But they also found that women who use hormonal contraception and take non-enzyme-inducing antibiotics are 6.7 times more likely to get pregnant than controls.

This study, which is based only on medical reports, does not prove cause and effect. However, the authors, Jeffrey K. Aronson of Oxford University and Robin E. Further of Birmingham University, said women taking antibiotics should use different or additional birth control methods until more definitive evidence is found. "An unwanted pregnancy," they write, "whether ended or ended, is a life-changing event."

LEAVE A REPLY

Please enter your comment!
Please enter your name here